The U.S. Centers for Disease Control and Prevention (CDC) has advised against the use of electronic cigarettes (e-cigarettes) or vaping products obtained from informal or illicit sources (e.g., friends, street dealers) or that have been modified in ways not intended by the manufacturer. This warning comes as rising numbers of e-cigarette, or vaping, product use associated lung injuries (EVALI) and deaths are being reported.
The investigation into the specific cause of EVALI is ongoing. Some patients reported using both THC-containing products (tetrahydrocannabinol, the mind-altering component of marijuana) and nicotine-containing products, while others reported use of only nicotine-containing products. Data collected as of October 15 on substances used with vaping products showed that 86% of people who became sick after vaping reported use of THC-containing products, particularly those obtained from friends, family members, and illicit dealers.
Most recently, the CDC has identified vitamin E acetate "as a chemical of concern." Laboratory testing has found that lung fluid samples from 29 people with EVALI from 10 states all contained vitamin E acetate. According to the CDC, this is direct evidence of vitamin E acetate being present at the site of injury within the lungs. Vitamin E acetate may be used as an additive in e-cigarettes, but it typically is not listed as one of the ingredients. Lab testing also detected THC in 82% of the lung fluid samples, while nicotine was found in 62% of them.
The actual cause of the lung injuries remains unknown, the CDC has emphasized. No one compound or ingredient has been proven to be the cause of the illnesses to date and it's possible that multiple substances may be responsible.
People who had lung injury related to vaping ranged in age from 13 to 75 years old, but most were men under the age of 35. However, deaths occurred mainly among older adults (median age 53), according to the CDC. By November 13, a total of 2,172 vaping-related injuries and 42 deaths were reported to the CDC. Reports of vaping-related lung injury came from 49 states, the District of Columbia, and the U.S. Virgin Islands. Currently, more deaths are under investigation. (For the most recent numbers, see the CDC's Latest Outbreak Information.)
Symptoms of vaping-related lung injury include cough, chest pain and shortness of breath, as well as digestive problems such as abdominal pain, nausea, vomiting, and diarrhea. Other symptoms include fever, chills, and weight loss. The CDC and the Food and Drug Administration (FDA) advise people who continue to use vaping products, especially those containing THC, to be aware of lung injury symptoms and seek immediate care if they develop.
There are no specific tests for diagnosing vaping-related lung injury. A diagnosis may be based on recent use of vaping products, physical exam, imaging tests and lab tests (e.g., urine drug screen, including a test for THC, complete blood count, liver panel, and C-reactive protein to detect inflammation). Healthcare practitioners may also try to rule out other lung conditions, such as flu, pneumonia, and Legionnaire disease.
Since the cause of lung damage is not yet known, the only sure way to avoid injury is to refrain from using all electronic cigarettes or vaping products.
The search for possible causes
As the investigation continues, the CDC has expanded laboratory testing and is coordinating with state and local public health officials to identify the cause or causes. When lung injury cases are reported, body fluids, including fluid from the lungs (bronchoalveolar lavage fluid) and lung tissue samples (biopsies) from patients are tested for substances that may be contributing factors. Scientists have considered a few theories about the cause of vaping-related lung injuries. One is that damage results from inhaling vitamin E acetate. Vitamin E acetate does not cause harm when it is taken as a supplement or applied to the skin. But research has suggested that vitamin E acetate affects lung function when it is inhaled, according to the CDC.
Other theories point to other chemical contaminants in vaping liquid such as oils sometimes added as thickening agents to black-market vaping products, like THC-vaping cartridges. These oils might coat the air sacs of the lungs, preventing oxygen exchange. For this reason, the FDA is cooperating with the CDC to collect samples and test for a broad range of chemicals, such as THC and other cannabinoids, opioids, cutting agents/diluents and other additives, pesticides, poisons and toxins.
"Federal, state and local agencies will continue to work as quickly as possible to get to the bottom of what's causing people to become ill by following up with patients and doctors to collect important details about the products or substances involved, where they were purchased and how they were being used," said Norman E. "Ned" Sharpless, MD, FDA's Acting Commissioner of Food and Drugs, at an October press conference.
The chemical contaminant theory got a boost with results of a recent Mayo Clinic study of lung tissue samples from 17 patients with vaping-related illness from across the U.S. The study found no evidence that oils caused the illness, but there were signs of lung tissue injury like those caused by chemical pneumonitis, inflammation caused by breathing in chemical fumes. The authors say this finding suggests inhaled toxic substances cause the illness, but the responsible agents remain unknown, according to the study published in the October 2 Journal of the American Medical Association.
Meanwhile, vaping products are not currently FDA-approved. A court order issued in July directed the FDA to require that companies that sold e-cigarette products as of August 2016 to turn in applications for approval by May 2020. In September, the FDA proposed a rule that would require vaping product manufacturers to keep records related to the legal marketing status of their products. The rule would also help ensure that vaping product applications from manufacturers contain information about products' potential public health benefits and harms.